Alert archive / Wisconsin / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 24, 2018, 6:49 PM CDT for Dunn County, Wisconsin. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2018, 6:49 PM CDT (23:49 UTC)
- Expired
- Aug 24, 2018, 8:45 PM CDT
- In force
- 116 min
- Issued by
- NWS Twin Cities, MN
County Dunn County, WI
The radar
The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
106
WWUS83 KMPX 242349
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
649 PM CDT FRI AUG 24 2018
WIZ024>026-250145-
Pierce-Dunn-Pepin-
649 PM CDT FRI AUG 24 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Pierce...Dunn...Pepin...
At 649 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Menomonie.
LOCATIONS IMPACTED INCLUDE...
Menomonie, Durand, Colfax, Boyceville, Pepin, Elmwood, Eau Galle,
Plum City, Knapp, Wheeler, Ridgeland and Stockholm.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4487 9172 4459 9186 4459 9202 4442 9208
4443 9220 4450 9231 4469 9226 4477 9227
4486 9219 4486 9214 4494 9214 4508 9209
4521 9198 4521 9167
TIME...MOT...LOC 2349Z 267DEG 0KT 4474 9200
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 6:33 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 24, 6:33 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 633 PM CDT Fri Aug 24 2018 .UPDATE... Issued at 633 PM CDT Fri Aug 24 2018 Updated to include 00Z aviation discussion below. && .SHORT TERM...(This evening through Saturday) Issued at 248 PM CDT Fri Aug 24 2018 Scattered thunderstorms are developing across western MN near the upper low. The system will continue progressing eastward tonight, spreading the showers and thunderstorms eastward through mid evening. The atmosphere just ahead of the upper low has become moderately unstable with MLCAPE values around 2000J/kg, but effective shear is quite weak and confined to along the Iowa border. This should keep thunderstorm activity largely weak, but a few cells could briefly reach severe limits with a hail threat. The loss of daytime instability will allow for a gradual weakening after early-mid evening. Winds will become light and skies will clear some following the passage of the upper low center. This will allow widespread dense fog to form over much of the region overnight. Models are quite pessimistic with visibilities and will probably need a Dense Fog Advisory into Saturday morning. Fog will burn off and stratus will gradually lift late Saturday morning with skies breaking up by early afternoon. Temperatures should respond quickly rising into the mid 80s in most locations for highs. .LONG TERM...(Saturday night through Friday) Issued at 248 PM CDT Fri Aug 24 2018 Strong to severe thunderstorms are possible Sunday and through Tuesday morning. A few tornadoes, large hail, and damaging wind are possible, along with heavy rain. Cooler weather will settle in for Tuesday, and Wednesday as high pressure builds across the region, but southerly winds will return Wednesday night with rain chances increasing from west to east through Thursday. Looking ahead, active weather could continue into next weekend as well. A fairly persistent southwest jet will be in place across the Upper Midwest for most of next week. There is a subtropical component and a poler component to this jet. This will create deep layer wind shear that is favorable for organized thunderstorms, including supercells. Meanwhile at the surface, southerly flow with bring dewpoints in the lower 70s by early next week. Couple this with an elevated mixed layer originating from the Central Rockies, and the ingredients are in place for the development of 2000-4000 J/kg of MLCAPE together with deep layer shear of 40-50 kts. This should support multiple rounds of strong to severe thunderstorms next week. This set up is pretty consistent among the various forecast model runs, so confidence is increasing in active weather across parts of Minnesota and Wisconsin. There is still uncertainty in the details, such as where the CAPE gradient will set up, and what types of boundaries will be in place, as well as the timing of the shortwaves within the aforementioned southwest flow, but the bottom line is the potential is there for severe weather Sunday through early Tuesday, and again later in the week. High temperatures will depend heavily on cloud cover and convection, so continued with a blended model approach. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 633 PM CDT Fri Aug 24 2018 A challenging forecast period ahead with convection and IFR issues for the first have or more of the forecast. Ongoing convection should push east with the upper shortwave and fading instability this evening. However, after a brief bit of VFR in its wake things should fill in with stratus and fog across the area, which looks like it will linger into mid-morning on Saturday for most locations. Stuck close to the previous forecast in terms of the arrival and departure of the worst conditions, but will likely need to make adjustments as things develop tonight. KMSP...Main uncertainties are with the ceilings and visibilities this evening in the wake of the precipitation then how quickly the IFR conditions that will develop tonight dissipate on Saturday. Tried to be somewhat optimistic for the evening, but may need to adjust if fog and/or ceilings develop more quickly than expected and/or if new convection works into the area. /OUTLOOK FOR KMSP/ Saturday overnight...VFR. Southeast wind less than 10 kt. Sunday and Sunday night...MVFR possible with a chance of showers and thunderstorms. South wind 10 to 20 kt. Monday...MVFR possible with a chance of showers and thunderstorms. Southwest wind 10 to 20 kt. Tuesday. Monday night...VFR. Southwest wind 10 to 20 kt becoming west around 10 kt. Tuesday...VFR. Northwest wind 10 to 15 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE... SHORT TERM...BORGHOFF LONG TERM...JRB AVIATION...
Hazardous weather outlook, Aug 24, 4:11 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 411 PM CDT Fri Aug 24 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 252115- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 411 PM CDT Fri Aug 24 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected this evening. A couple severe storms are possible across southern Minnesota. Widespread dense fog is expected overnight into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are several chances for strong to severe storms and heavy rain next week. At this point the highest chance is late Sunday through Tuesday morning along and north of I-94. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed across southern Minnesota this evening. Borghoff
In the hours before
Special weather statement, Aug 24, 5:22 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
522 PM CDT FRI AUG 24 2018
WIZ014-023-024-242345-
Polk-Pierce-St. Croix-
522 PM CDT FRI AUG 24 2018
...HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE
FOLLOWING COUNTIES...
Polk...Pierce...St. Croix...
At 520 PM CDT...radar estimates and spotter reports indicated
localized rainfall amounts in excess of 4 inches with widespread
amounts of 1-2 inches since earlier today. Additional showers and
thunderstorms could produce another inch of rain locally.
LOCATIONS IMPACTED INCLUDE...
River Falls, Hudson, New Richmond, North Hudson, Afton, Baldwin,
Hammond, Roberts, Woodville, Clear Lake, Clayton and Lakeland.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4512 9216 4481 9240 4477 9252 4483 9256
4492 9248 4494 9257 4477 9279 4482 9277
4490 9278 4494 9275 4500 9277 4519 9251
4534 9216
TIME...MOT...LOC 2220Z 267DEG 0KT 4489 9242Local storm report, Aug 24, 5:23 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
523 PM CDT FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 4 N GLENWOOD CITY 45.12N 92.17W
08/24/2018 M5.92 INCH ST. CROIX WI PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 4
HOURS.
&&
CEOLocal storm report, Aug 24, 5:30 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN RIVER FALLS 44.86N 92.62W
08/24/2018 M6.00 INCH PIERCE WI PUBLIC
START TIME ESTIMATED. THE DURATION OF THE
HEAVY RAIN EVENT WAS 5 HOURS.
&&
CEOSpecial weather statement, Aug 24, 5:37 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
537 PM CDT FRI AUG 24 2018
WIZ023-024-250000-
Pierce-St. Croix-
537 PM CDT FRI AUG 24 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Pierce...St. Croix...
At 536 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over River Falls.
LOCATIONS IMPACTED INCLUDE...
River Falls, Prescott, Ellsworth, Diamond Bluff and Beldenville.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
LAT...LON 4472 9274 4474 9279 4476 9281 4494 9256
4492 9248 4483 9256 4477 9252 4481 9239
4465 9263
TIME...MOT...LOC 2236Z 267DEG 0KT 4476 9264Special weather statement, Aug 24, 6:18 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
618 PM CDT FRI AUG 24 2018
MNZ078-WIZ024-250045-
Goodhue-Pierce-
618 PM CDT FRI AUG 24 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Goodhue...Pierce...
At 617 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Red Wing.
LOCATIONS IMPACTED INCLUDE...
Red Wing, Ellsworth, Welch, Bay City, Frontenac, Vasa, El Paso,
Diamond Bluff, Wacouta, Esdaile, Red Wing Airport and Frontenac State
Park.
This includes U.S. Highway 61 between mile markers 82 and 102.
This includes Treasure Island Casino.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
LAT...LON 4450 9250 4449 9280 4458 9279 4465 9263
4486 9233 4470 9225 4454 9230 4454 9231
4452 9230 4446 9232 4446 9243
TIME...MOT...LOC 2317Z 267DEG 0KT 4455 9247Special weather statement, Aug 24, 6:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
649 PM CDT FRI AUG 24 2018
WIZ024>026-250145-
Pierce-Dunn-Pepin-
649 PM CDT FRI AUG 24 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Pierce...Dunn...Pepin...
At 649 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Menomonie.
LOCATIONS IMPACTED INCLUDE...
Menomonie, Durand, Colfax, Boyceville, Pepin, Elmwood, Eau Galle,
Plum City, Knapp, Wheeler, Ridgeland and Stockholm.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4487 9172 4459 9186 4459 9202 4442 9208
4443 9220 4450 9231 4469 9226 4477 9227
4486 9219 4486 9214 4494 9214 4508 9209
4521 9198 4521 9167
TIME...MOT...LOC 2349Z 267DEG 0KT 4474 9200The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:15 AM CDT | Special Weather Statement | MPX | Hennepin | 45 min |
| Aug 24, 8:59 AM CDT | Special Weather Statement | MPX | Anoka, Hennepin | 46 min |
| Aug 24, 9:45 AM CDT | Special Weather Statement | MPX | Anoka, Hennepin, Ramsey | 30 min |
| Aug 24, 10:37 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 38 min |
| Aug 24, 12:08 PM CDT | Special Weather Statement | MPX | Goodhue | 37 min |
| Aug 24, 2:12 PM CDT | Special Weather Statement | MPX | Renville | 48 min |
| Aug 24, 3:30 PM CDT | Special Weather Statement | MPX | Waseca | 60 min |
| Aug 24, 3:37 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 53 min |
| Aug 24, 3:48 PM CDT | Special Weather Statement | MPX | Renville | 57 min |
| Aug 24, 5:05 PM CDT | Special Weather Statement | MPX | Waseca | 70 min |
| Aug 24, 5:07 PM CDT | Special Weather Statement | MPX | Stearns | 68 min |
| Aug 24, 5:22 PM CDT | Special Weather Statement | MPX | Saint Croix | 83 min |
| Aug 24, 5:37 PM CDT | Special Weather Statement | MPX | Pierce | 83 min |
| Aug 24, 5:58 PM CDT | Flash Flood Warning | MPX | Pierce, Saint Croix | 3 hr |
| Aug 24, 6:18 PM CDT | Special Weather Statement | MPX | Pierce | 87 min |
Nearby
Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.